Swollen feet ankles etc getting worse on t3 only treatment

I have hashimoto’s and am 3 weeks into a t3 only trial because thyroxine doesn’t seem to agree with me (long story). I was on 150 t4 pus 20mcg t3 at xmas but got hyper symptoms so t4 reduced to 100mcg. 2 stone weight gain since xmas. Have had ankle swelling for ages but since stopping the t4 and switching to 60mcg t3 the swelling is getting worse. My feet and ankles are swollen, the left foot is worse. Legs are stiff and tight so swollen too. Fingers stiff too. My ankle knee and wrist joints are painful and my left ankle aches. My left foot can be very painful. GP prescribed diuretic which is not having any effect. If anyone has got any suggestions I’d be very grateful.

9 Replies

  • If your swelling is non-pitting, I'd have to suggest quite simply, not enough T3!

    We have several people here who have ended up needing much more than 60 mcg a day.

    Hopefully one of the T3 experts will be along soon...


  • thanks Rod. I get dents in my legs from socks and seams so I guess that's pitting rather than non-pitting? Forgot to mention also the puffy eyelids, t3 was increased from 40 to 60mcg last week because eyelids so puffy.

  • It is true that dents usually mean pitting. But what happens with a finger-tip pressed in? Things that apply long-term pressure like socks are not the right way to check (as I see it).

    So you were on 150 T4 + 20 T3 - felt a bit hyper.

    Reduced to 100 + 20 T3.

    Switched to 40 T3.

    Increased to 60 T3.

    Is that right?

    If so, I would make the following comments:

    The drop from 150 to 100 is a large drop - unless you were really bad, a drop to 125 might have been more sensible.

    Regarding the T3 increase - they are equating 20 T3 with 100 T4. Which is at the extreme of possible equivalences.

    So not at all surprising that you were then under-dosed.

    And now increasing T3 to 60 - well, that will take a while to have the desired effect - but I think it will prove to be not enough.


  • having some techno problems as my response hasnt appeared its probably me lol. I'll try again.

    Anyway Rod thanks for your thoughts.

    Poking with finger leaves a depression which slowly returns to 'normal'.

    Your summary of the meds changes is accurate. At 150 I was getting a pounding heart from the very slightest movement.

    I had thought that the t3 would have a more immediate effect than t4 does, I know the t4 takes a while to have an effect. I had it in my head that the t3 would get straight into the tissues and so I would start to see some improvement straight away?

    Any thoughts gratefully received.


  • Some of the effect of T3 occurs quickly - with a few minutes being enough for some to notice things starting. But that is very far from the true timescale of its effects. In the first two days (very, very approximately) it tends to have direct effects such as increasing heart rate, increasing basal temperature, - the "how fast" things. But over the next week or so it continues to have effects on things like gene expression right down within the cells.

    Further, just as it it the cumulative damage of low thyroid hormones that is so devastating, the recovery is also a cumulative process that can take a very long time. Look at it like this, however much better you feel at any stage, you might get even better in a bit more time.


  • Hi I would not want to take diuretics without knowing the cause, Is your Tum swollen too, this is Ascites? Did you try armour? I cannot take Levo and have been on armour for years, now I also have a little T3, my thyroid has been stable for years, My Endo only uses T3 on its own , as a third choice.

    With diuretics is is essential to drink a lot, water is best. They will not work properly without and also harmful to the kidneys without the fluid.Have you had U`s and E`s done? Kidney function. It would be a good idea. 3 weeks should be just enough to be at optimum with the T3.in the blood, Have you had follow on blood tests? Have you thought of seeing a good Endo, you need to choose, not rely on GP`s choice.

    Best wishes,


  • Hi Jackie

    I would say the water retention is all over including tum. I have just noticed deep grooves in my shoulders tonight due to bra straps+ the straps are not overtight either.

    I think NDT is possibly my last option but I despair as to how to get it. I requested it a few years ago and GP told me he could not prescribe on nhs.

    I had U's + E's done mid May before this trial of t3 results were ok I think but the swelling has worsened since t3 only. Results were

    serum sodium 138nmol/L (133-146)

    serum potassium 5.0 nmol/L (3..5-5.3)

    serum urea level 5.5 nmol/L (2.5-7.8)

    serum creatine 60.0 nmol/L (45-90)

    I have blood tests booked for 3 weeks time which is just for thyroids but that will likely be tsh and t4 as the lab won't test for t3 even if requested. GP has said we will go on how I feel rather than blood tests. He also said if this trial doesn't work he will refer to endo however I have already previously seen 2 local endo's who were of the 'take these anti-depressants' variety. Won't be going back to either of them. I think the health authority only deal with certain hospitals ie it's limited who you can be referred to? Is that right?


  • Hi yes those U`s and E`s are fine, the best guide for kidney, , U`s and E`s is eGFR , ideally this should be above 60, not a range. Your potassium ifter starting the diuretics, and periodically, It is essential to drink a lot , for them to work and because of the Potassium,Also never take any magnesium except in food. They are both 2 of the electrolytes, work together and must always be in range.I would also try and cut out Potassium rich foods. High potassium is not good for the kidney`s.

    I certainly would not see another Endo, unless hand picked by you with lots of research. Suggestions if interested? You GP sounds good by at least saying how you feel. The ideally is bloods + how you feel. Hypo can have the same symptoms as Hyper, bloods show that. Id do not think this is your case Are you able to pay for a private blood test, through Blue Horizon? Main site, quote TUK 10 for tSH, T4 and Free T3,venous or finger prick blood £60-£70. My GP although difficult will do my phial of blood with my other tests so cheaper, Both tests very reliable, one of the best Labs in the country.

    I would also ask for LFT`s ( liver function) tests, I am really doubting if it is all thyroid. I have terrible Oedema and Ascites, uncontrollable, mine is due to kidney, liver disease and end stage heart disease. When my thyroid was very bad, years ago, for 20 years i could not get any treatment, in a terrible state ( GP) but ,still hardly any fluid.The first sign of heart diseases is breathlessness, often just walking etc. You can tell yourself if this may be a problem.There is another test that may be useful, I have very bad absorption , pancreas, autoimmune ,hormonal. There is a test for the enzymes, simple stool test called Faecal Elastase, result idiot proof, perhaps your GP will do that , the treatment is simple replacement enzymes, called Creon, 20 mins before food. Totally safe as not drugs, can also be bought at Holland and Barrat.

    Regarding the armour, my GP will not prescribe although allergic to Levo,she gives me T3 Ok but my armour I have to have a private script. However, I know some people on the site do get it very cheaply abroad and some GP`s will supervise it. It is too dangerous to have witlhout the regular 3 tests. If you want to know where. You need to put a question on the site and ask people to send you PM`s as answer not allowed on the site.

    I hope this gives you some ideas.Send me a PM , click on my name, and let me know how things go,

    Best wishes,


  • Hi Jackie thanks so much for your reply I will PM you



You may also like...